Pennsylvania, 2025

Flash Flooding in Pennsylvania, April 25, 2025

April 25, 2025 · NWS PBZ · 2 events in 1 county or zone

Heavy rain from thunderstorms lead to flash flooding in Venango county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$700
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Heavy rain from thunderstorms lead to flash flooding in Venango county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 25, 6:54 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Apr 25, 6:54 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
754 PM EDT Fri Apr 25 2025

.SYNOPSIS...
Heavy rain expected for portions of the region through early
Saturday morning with a passing low pressure system. Drier and
cooler conditions expected Saturday afternoon into Sunday in the
wake of a cold front.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
KEY MESSAGES:

- Showers and storms today ahead of a cold front
- Training showers and storms can lead localized flooding north
  of Pittsburgh
- Temperatures remain above-average through dawn
-------------------------------------------------------------------

Evening update: The radar depicts localized heavy rainfall north
of Pittsburgh is currently ongoing and will likely continue
over the next 6 hours with the passage a low pressure system
over the Great Lakes.

Some areas could receive an additional 1 to 2 inches of rain
and create isolated flooding, especially in urban communities
and along shallow creeks and streams. Portions of the Cleveland,
OH's County Warning Area (CWA) are already reporting flooding
just south of the city and are under a Flash Flood Warning.
Flooding concerns will likely remain elevated through 2am with a
deep warm cloud layer, elevated PWATS, and weak shear to prompt
slow moving showers and storms. Between 2am to 4am, mid to
upper-level dry air are anticipated to venture into the region
from the west. Rain will likely still be ongoing, but moderate
to heavy rain rates will likely decrease.

Overnight temperatures are expected to trend above average
within the warm sector.

The passage of the cold front is expected to be positioned just
south of Cleveland around 6am.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
KEY MESSAGES:

- Cooler but dry for the weekend
-------------------------------------------------------------------

Showers are expected to wind down from west to east by early
Saturday morning as our second upper wave and the associated cold
front clear the region. Cooler and drier air overspreads the region
behind the front. The longwave trough that brought rain to the
region is finally expected to cross the region Saturday. High
temperatures are expected to be trimmed and fall just a few degrees
below normal, potentially our first below average high since April
17th. Breezy conditions are possible Saturday due to cold air
advection and a tightened pressure gradient.

Surface high pressure filters in and continues dry weather Sunday.
500mb heights finally begin to rise as the upper trough kicks
eastward and ridging begins to slide in from the central CONUS.
Despite these height rises, high temperatures are not expected to
rise much and we could end up with two days in a row of below
average highs. Largely clear skies and light winds Sunday night
likely lead to efficient radiational cooling and a chilly start to
our next work week.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
KEY MESSAGES:

- Above average temperatures to start next week
- Active weather possible midweek but dependent on trough speed
-------------------------------------------------------------------

Clustered ensembles still disagree on exactly how eager that
departing trough is to move eastward into the Atlantic. There is a
slight signal today for a possibly faster departure leading to an
earlier onset of ridging but the Euro is the notable exception.
Despite the uncertainty on speed, it remains highly likely that
heights rise on Monday and temperatures bounce back above normal.

Clustered ensembles shunt the ridge eastward on Tuesday, raising
temperatures once again, as an upper wave traverses the central
CONUS. This wave brings potential for active weather and possible
severe threats next week but the picture of its arrival is far from
clear. Clustered ensembles still have the base of this trough in the
four corners region by Tuesday. From there, they paint a disjointed
picture of the wave becoming unphased, with the base out west and
remainder riding through the Great Lakes and flattening the eastern
CONUS ridge. The picture becomes even muddier by Wednesday, with
signals for a possibly weaker and slower wave becoming equally as
likely.

As it stands now it seems likely that POPs will return Tuesday into
Tuesday night, but this and the evolution of the long-range forecast
largely remain clouded by the uncertainty in the amplitude, speed
and evolution of the wave packet.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Showers, and MVFR restrictions, will increase again this evening
as low pressure, and an associated cold front, track across the
Upper Ohio Valley region. Enough instability is in place this
evening to maintain a few thunderstorms, mainly for FKL, DUJ,
and LBE, along an outflow boundary. Instability will diminish by
late evening, with thunderstorms ending. Deterioration to IFR
is expected overnight as low level moisture increases with the
showers.

The low/cold front should exit the area Saturday morning, though
low level moisture in place should support IFR conditions
continuing. Mixing and some dry advection should lift cigs back
to MVFR by mid to late morning for most airports, though a
crossing upper trough and cold advection should maintain the
MVFR cigs through Saturday evening.

Outlook...
VFR is expected Sunday and Monday under high pressure.
Restrictions, and showers/thunderstorms, return Tuesday and
Tuesday night with the approach and passage of a cold front. VFR
returns Wednesday under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...AK
LONG TERM...AK
AVIATION...WM
Hazardous weather outlook, Apr 25, 12:23 PM EST, 8 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
123 PM EDT Fri Apr 25 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-261730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
123 PM EDT Fri Apr 25 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and storms today may produce locally heavy rain, which could
lead to isolated areas of flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are likely Tuesday afternoon and evening. Some
thunderstorms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

AK

The radar

The Pittsburgh radar (KPBZ), 99 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Venango

When
April 25, 8:35 PM EST to 9:35 PM EST
Where
Venango County, 0.94 mi WSW of Cranberry to 0.15 mi SE of Seneca Airpark Inc
Cause
Heavy Rain
Property damage
$200
Reported by
State Official
Coordinates
41.347, -79.738

State official reported that heavy rain caused one lane of the road to be inundated.

Flash Flood, Venango

When
April 25, 10:15 PM EST to 11:15 PM EST
Where
Venango County, 1.38 mi S of Polk to 0.93 mi SSW of Polk Jct
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
41.350, -79.950

The public reported that heavy rain lead to US-62 becomming washed out from Sandy Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257056, 1257058.